Selective effects of thiazide on intestinal absorption of calcium in absorptive and renal hypercalciurias

D. E. Barilla, R. Tolentino, R. A. Kaplan, C. Y C Pak

Research output: Contribution to journalArticle

39 Scopus citations

Abstract

The effect of long-term thiazide therapy on the intestinal Ca absorption was measured in 10 well-defined cases of absorptive hypercalciuria with intestinal hyperabsorption of Ca and 8 with renal hypercalciuria ("renal leal" of CA), many of whom had hyperabsorption of Ca. In most cases of absorptive hypercalciuria, the intestinal hyperabsorption of Ca persisted during treatment, despite restoration of normal urinary Ca. In contrast, the intestinal Ca absorption decreased significantly during thiazide therapy in 7 of 8 patients with renal hypercalciuria commensurate with the "correction" of the renal leak of Ca and secondary hyperparathyroidism. The results support the hypothesis that the intestinal hyperabsorption of Ca in absorptive hypercalciuria may be primary, whereas that in renal hypercalciuria may be associated with the hyperparathyroid state.

Original languageEnglish (US)
Pages (from-to)125-131
Number of pages7
JournalMetabolism
Volume27
Issue number2
DOIs
StatePublished - Feb 1978

ASJC Scopus subject areas

  • Endocrinology, Diabetes and Metabolism
  • Endocrinology

Fingerprint Dive into the research topics of 'Selective effects of thiazide on intestinal absorption of calcium in absorptive and renal hypercalciurias'. Together they form a unique fingerprint.

  • Cite this